12:36 am - 01/25/2010

Late Period - Stopped Taking Synthroid

 Hi ladies,

You all are so helpful, I was wondering if anyone might be able to help me out.  

Back in October I had light spotting weeks before my period.  It wasn't normal spotting, it was a light pink color that was only there when I wiped.  At first I thought it was my period, but it went away, and my period came a few weeks later.  

In the beginning of January, as my partner was pulling out after sex, the condom came off.  It came off in his hands, nothing spilled, and only the very tip of the condom was still inside me.  A few days, or maybe a week later, I got that same type of bleeding I had in October.  Not a lot of blood, very light pink color, only when I wiped.  It was there maybe two times that I went to the bathroom, and then disappeared.

Now I am not very diligent about tracking my period, but I know my period was due around the 18th-20th.  As of right now, I have not started.  I am having all my usual symptoms that I get before my period (cramping, lower back pain, diarrhea), but no period.  I have been pretty stressed about it, which I know doesn't help, so I've taken two pregnancy tests.  Both came back negative.  

Also, as a side note, I have hypothyroidism and Hashimoto's disease.  I am on a daily dosage of Synthroid, which I have not taken in about 3 1/2 weeks.  

I am wondering if anyone knows if my period is possibly being delayed because I haven't been taking my medicine?  Does stopping Synthroid affect your period?  Also, does anyone else have any idea what the light pink blood is caused by?  

Thank you so much for your help.    
anthylorrel 25th-Jan-2010 06:05 am (UTC)
Thyroid issues are known for messing with period timing, so I'd likely think that being off the synthroid would have something to do with it.
margalite 25th-Jan-2010 06:25 am (UTC)
I have had radioactive iodine treatment twice so I was completely off my synthroid for two weeks beforehand each time. I chart my period and for both of those time periods my cycle wasn't particularly longer than normal.
May I ask why you're off your synthroid? The lack of thyroid hormone (or the reason that you're not taking your thyroid hormone) may be enough to stress you out so much that your period is delayed.
malinelisabeth 26th-Jan-2010 12:42 am (UTC)
really there is no good reason why i'm off it. i recently took a new job and moved to a new place and since then i haven't been very diligent about taking my pills. i haven't even got my prescription transferred to a local pharmacy yet.

thanks for the response! i guess i'll try to stop stressing and get back on it.
nakedfaery 25th-Jan-2010 08:01 am (UTC)
As anthylorrel said, thyroid issues are known for causing changes in period time. An underactive thyroid can definitely make it delayed or absent altogether.


Edited at 2010-01-25 08:07 am (UTC)
archangelbeth 25th-Jan-2010 01:45 pm (UTC)
It sounds like ovulation spotting if it happened roughly 2 weeks (give or take a bit) before your period. That's very common with some people.

If you're not taking your synthroid, and need to be, that could absolutely make your period irregular. Irregular periods were one of the symptoms of my hypothyroid when it was undiagnosed (and stress made it worse, of course; went 68 days between the end of one period and the beginning of the next, around finals once). If nothing spilled semen all over your vulva or labia, then I wouldn't worry about pregnancy, especially with two negative pregnancy tests.

I do kind of urge you to get your thyroid levels checked to see whether you're in a state where you need your levothyroxine (which you may not be, if your thyroid is in a state of "bleeding" thyroid hormone as the immune system kills it); my mother got diagnosed by accident and realized that a lot of the historical family ailments sounded like hypothyroid -- including the dementia and relatively early death of her father. Hypothyroid isn't just weight gain and fatigue, if left long enough. O:(

Good luck!
malinelisabeth 26th-Jan-2010 12:46 am (UTC)
thanks for the response. you made me feel a lot better about it. i was supposed to get my TSH/T3/T4 checked, as well as an ultrasound (i have a goiter with nodules), but i recently moved and was waiting until i found a good doctor and got health insurance. i really shouldn't have stopped taking my pills though. i'll refill them and then make an appt. to get my blood work/ultrasound.

thanks so much for your help!
archangelbeth 26th-Jan-2010 04:03 pm (UTC)
Glad to have helped! And yeah, I know how a "oh, that's not really vital" thing can fall off the queue if you don't have a good doctor or insurance... Except left long enough, our thyroid meds are kinda vital (and when off them, we lose the energy and ambition to actually do anything). Good luck!
This page was loaded Oct 24th 2014, 2:42 pm GMT.